MAUDE Adverse Event Report: ANGIODYNAMICS SOLERO MICROWAVE TISSUE ABLATION APPLICATOR; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,

ANGIODYNAMICS SOLERO MICROWAVE TISSUE ABLATION APPLICATOR; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,
Model Number 700106003-US
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/06/2021
Type of Reportable Event Malfunction
Event or Problem Description
A territory manager reported an end user experienced an issue when using a 29 cm solero applicator.The applicator was saline tested and primed per protocol.The unit was set for 140wx2 minutes.The applicator was placed laparoscopically in segment 2 of the liver with no issues during insertion, the procedure was performed using ultrasound and no error messages displayed prior to the first ablation.The first ablation was performed for a total of 2 minutes.When withdrawing the applicator, it was noted the ceramic tip had detached and remained inside the patient's liver tumor.The treating physician determined it was too risky to attempt to try and remove the tip, at this time, it was determined to abort the procedure.
 
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one 29cm solero probe.As received the distal portion of the ceramic tip was detached and not returned with the sample; the ceramic tip itself was fractured/detached.The ceramic tip of the device was broken off at approx.3mm from the shaft.This is the point where the semi-rigid outer jacket ends.The distal portion of the tip including the ceramic sleeve, copper washer and the distal portion of the copper center conductor were missing.The center conductor cannot be seen inside the ceramic sleeve.There is copper on the inside wall that is likely from the melted center conductor.There is obvious charring on the outside of the remaining ceramic tip material.This appears to be a thermal event that melted the center conductor and fractured the ceramic tip, allowing the tip components to detached.The cause of this type of thermal event is under investigation.The customer's reported complaint description of probe tip fractured and detached was confirmed.Although the complaint description is confirmed, a definitive root cause for the event cannot be determined.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, item number {14600973-01} which is supplied to the user with the solero applicators contains the following statements; "inspect all devices and packaging for damage prior to use.Do not use any devices that are damaged or if the sterile barrier is breached."the solero microwave tissue ablation (mta) system and accessories are indicated for the ablation of soft tissue during open procedures.Avoid placing lateral forces on the applicator tip during placement or removal.Always use the lowest power and shortest time necessary to achieve the targeted ablation.Inspect the applicator after each ablation.If the applicator appears damaged, utilize another applicator for subsequent ablations.Warning: when placing the device, use the minimum force necessary and take care not to over advance the applicator.Refer to the shaft depth markings to monitor placement depth.Take care to not bend the tip as it may cause damage to the device.Do not energize the applicator unless the active region of the applicator is fully inserted into target tissue.If the applicator is not properly located into the selected tissue, an unintended thermal injury may occur.After each ablation inspect the applicator for any damage.If any damage is observed the applicator should be discarded and replaced with a new applicator." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SOLERO MICROWAVE TISSUE ABLATION APPLICATOR
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key13011152
Report Number1317056-2021-00203
Device Sequence Number5442248
Product Code NEY
UDI-Device IdentifierH787700106003US0
UDI-PublicH787700106003US0
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K162449
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number700106003-US
Device Catalogue Number700106003
Device Lot Number5702615
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2021
Supplement Date Received by Manufacturer01/07/2022
Initial Report FDA Received Date12/15/2021
Supplement Report FDA Received Date01/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexMale
Patient Weight64 KG